Virginia, 2005

Damaging Wind in Virginia, May 12, 2005

May 12, 2005 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 12, 2:41 PM EST, 9 minutes earlier.

Area forecast discussion, May 12, 2:41 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT THU MAY 12 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
LACK OF CLOUD CVR BHND SFC WSHFT BNDRY RESULTED IN AN EXTRA DAY OF
SUMMER LIKE WX TODAY.  SFC BNDRY CONTS TO PUSH S AND SW...AND
ENHNCD SFC CNVRGNC ALG WTH THERMAL CORE IN WRN/CNTRL AREAS
ALLOWING FOR RESPECTABLE INSTBLTY IN AREA OF ENHNCD SFC CNVRGNC.
TSTMS ARE DVLPG IN WRN VA...AND ARE TRACKING SE ALG THE SFC WSHFT
BNDRY. MULTIPLE SOURCES OF GDNC IN AGREEMENT THAT CORE OF INSTBLTY
AND ASSOC CNVCTN TRACKS SE THRU SCNTRL VA LT THS AFTN AND
EVE...AND NRN/ERN NC TNGT. SFC DEW PT BNDRY..AND ACTUAL COLD
FRONT...ARND MASON-DIXON LN...WL DROP S TNGT IN RESPONSE TO INCRSG
DWNSTRM UPR CONFLUENCE IN SE CANADA...COOLING ALL AREAS INTO 50S...WTH
40S LWR MD.

TMRW...CONTD ONSHORE LLVL FLO...AND WTH INCRSD DWNSTRM UPR
CONFLUENCE...ONSHORE FLO AND COOLING WL BE DEEPER THN TODAY. CLOUD
CVR STILL IN QUESTION...AS GDNC SUGG SOME PDS OF MID AND HGH
CLOUDS...BUT NO LOW CLOUDS FCSTD...SO TEMPS HV PTNL TO BE A LTL
WRMR THN GDNC. THE DEGREE OF ONSHORE FLO THO...SUGG TEMPS IN 60S
MOST PLCS...50S ALG WTR...AND ARND 70 IN INTERIOR SRN VA AND NE NC.

TMRW NGT THRU SATURDAY NGT...SFC BNDRY WL TRACK BACK TO THE N AND
NE...BUT BNDRY LYR FLO RLTVLY WK...SO WTH SUCH WK FRCG...SOME
ISOLD SHRA/TSTM ACTVTY CUD FORM ON UNSTBL SD OF SFC BNDRY. EXACT
TIMING OF RETREAT OF SFC BNDRY PRVNTS MORE PRECISE TIMING OF SLGT
CHCS THRU SATURDAY NGT. TEMPS RCHG WELL INTO 80S SATURDAY OVR
INLAND VA AND NE NC. WNDS OFF WTR WL KEEP DELMARVA AREA COOLER.

SUNDAY...SURPRISING AGRMT BETWEEN SOURCES OF GDNC WTH TIMING AND
STRENGTH OF UPR/SFC FEATURES ASSOC WTH APPCHG COLD FRONT.
STRENGTHENING UPR SYSTEM TRACKS ACROSS SRN CANADA...AND UPR HGHTS
FALL ACROSS ERN U.S. STILL SOME CONFLICTING SIGNALS AS TO SVR WX
PTNL ASSOC WTH SFC FRNTL PASSAGE AND EVENTUAL COOLDOWN. THERMAL RDG
AHD OF FRNT WL RESULT IN TEMPS IN 80S SUNDAY...AND AXIS OF VVEL
AND INSTBLTY FCSTD TO TRACK ACROSS THE AREA SUNDAY AFTN AND
REACHING THE COAST SUNDAY EVENING. LLJ NOT FCSTD TO BE TOO
STG...AS WELL AS UPR DVRGNC...BUT AREA GNRLY FCSTD TO BE IN RGT
ENTRANCE REGION OF UPR JET. H8 THETA-E BNDRY NOT VRY IMPRESSIVE SO
LLVL FRCG/FRONTOGENESIS NOT AS STG AS IT COULD BE FOR SGNFCNT SVR
WX. BUT STILL...THERE IS CERTAINLY A CHC FOR MARGINAL SVR
OUTBREAK...AND WLK KP AN EYE ON EVOLUTION.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
SUNDAY NGT...LINGERING RAIN CHCS FOR COASTAL AREAS...THEN DRYING
AND COOLING AS SFC HGH BUILDS IN...AND BNDRY LYR COOLING TKS PLC.
UPR CUT OFF SLOWS AS IT HEADS OFF NEW ENGLAND...SO UPR HGHTS WL BE
SLOW TO BUILD...AND UPR PATN SUPPORTIVE OF NR NORMAL TO A LTL
BELOW NORMAL TEMPS THRU TUE. UPR RIDGING TRIES TO BUILD IN BY
WED/THU...AND UPR SYSTEM IN W TO NW UPR FLO SUGG SOME CNVCTV
ACTVTY MAY TRACK E AND SE OUT OF OH VALLEY...INTERACTING WTH
RETREATING SFC BNDRY...SO SOLID CHCS TSTMS WED AFTN AND
NGT...LINGERING INTO EARLY THU.

&&

.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HRS.
WIDELY SCTD SHRA/TSTMS EXPECTED TO APPROACH SOUTHERN TAF SITES...MVFR
CONDITIONS ARE POSSIBLE NEAR SITES.

&&

.MARINE...WEAKENING PRESSURE GRADIENT...ALONG WITH THE INCREASED
OFFSHORE COMPONENT...WILL ALLOW SEAS TO CONTINUE BELOW SCA CRITERIA
TONIGHT AND SATURDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM...NS
LONG TERM...NS
AVIATION...22
MARINE...22
Hazardous weather outlook, May 12, 4:30 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU MAY 12 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 12, 2:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT THU MAY 12 2005

VAZ060-061-065-066-122015-
CUMBERLAND VA-LUNENBURG VA-MECKLENBURG VA-PRINCE EDWARD VA-
319 PM EDT THU MAY 12 2005

...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN VIRGINIA PIEDMONT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 17 MILES NORTH OF FARMVILLE TO 63 MILES
SOUTHWEST OF HAMPDEN SYDNEY...OR FROM 11 MILES WEST OF CUMBERLAND TO
MILTON...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR HAMPDEN SYDNEY AROUND 350 PM AND FARMVILLE AROUND 355 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

MALOIT

The radar

The Norfolk radar (KAKQ), 132 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
May 12, 2:50 PM EST
Where
Prince Edward County, Hampden Sydney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.233, -78.467

Four to five large trees down in town and four to five trees down on Hampden Sydney College Campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450051.